Ohio, 2011

Hail and Damaging Winds in Ohio, November 14, 2011

November 14, 2011 · NWS ILN · 14 events in 7 counties and zones

An approaching cold front combined with moderate instability and high shear to produce severe thunderstorms across central and southern Ohio during the late afternoon and evening hours. The main threats from these storms were large hail, damaging thunderstorm winds, and locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An approaching cold front combined with moderate instability and high shear to produce severe thunderstorms across central and southern Ohio during the late afternoon and evening hours. The main threats from these storms were large hail, damaging thunderstorm winds, and locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 14, 4:47 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Nov 14, 4:47 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
447 PM EST MON NOV 14 2011

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL KEEP PRECIPITATION CHANCES IN
THE FORECAST THROUGH WEDNESDAY. SOME THUNDERSTORMS WILL BE SEVERE
AROUND THE AREA THIS EVENING AS A COLD FRONT APPROACHES THE
REGION.  HIGH PRESSURE WILL BUILD INTO THE AREA FOR WEDNESDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS A COLD FRONTAL BOUNDARY APPROACHES THE AREA THIS EVENING SHOWER
AND THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE REGION. THERE
IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE ENTIRE FA FOR THIS
EVENING. DUE TO GREATER INSTABILITY THE SEVERE POTENTIAL IS
HIGHEST ACROSS NW PORTIONS OF THE FA AND LESS ACROSS SE PORTIONS
OF THE AREA. DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREAT
HOWEVER DUE TO THE AMOUNT OF SHEAR AN ISOLATED TORNADO THREAT
EXISTS AS WELL. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING HAIL AS WELL. THE SEVERE THREAT WILL DIMINISH LATER IN
THE EVENING ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA THROUGH THE FIRST HALF OF THE NIGHT.

ACROSS THE FA WINDS ARE CONTINUING TO BE GUSTY. SUSTAINED WINDS
OF 20 TO 25 MILES PER HOUR WILL CONTINUE THIS EVENING WITH WIND
GUSTS UPWARDS OF 30 TO 35 MILES PER HOUR. WIND GUSTS WILL CONTINUE
THROUGH THE EVENING HOURS BEFORE BEGINNING TO TAPER OFF AFTER
MIDNIGHT. CONTINUED THE TREND OF GOING HIGHER THAN GUIDANCE FOR
LOW TEMPERATURES OVERNIGHT TONIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
RAIN WILL BE ONGOING ACROSS THE AREA AT THE BEGINNING OF THE SHORT
TERM TIME PERIOD. MODELS ARE IN DECENT AGREEMENT AND THEREFORE
USED A BLEND. A FRONTAL BOUNDARY WILL STALL OUT ACROSS THE REGION
AND MULTIPLE DISTURBANCES WILL WORK INTO THE AREA. THIS WILL KEEP
PRECIPITATION CHANCES IN THE FORECAST THROUGH WEDNESDAY. THE
HEAVIEST RAIN WILL BE ACROSS SOUTHERN AND SE PORTION OF THE FA.
THE PROLONGED PERIOD OF MODERATE RAINFALL MAY CAUSE SOME HIGH
WATER CONCERNS. WILL CONTINUE TO HIGHLIGHT THIS THREAT IN THE HWO
FOR THE SE HALF OF THE FA. PRECIPITATION WILL BEGIN TO TAPER OFF
ACROSS THE AREA ON WEDNESDAY AND HIGH PRESSURE WILL BUILD INTO THE
REGION BY WEDNESDAY NIGHT. TEMPERATURES WILL ONLY RISE A FEW
DEGREES ON WEDNESDAY DUE TO COLDER AIR MOVING INTO THE REGION. WITH
A DECREASE IN CLOUD COVER WEDNESDAY NIGHT AND COLDER AIR FILTERING
INTO THE AREA EXPECT TEMPERATURES TO DROP DOWN INTO THE UPPER 20S
TO LOW 30S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE WILL KEEP THE REGION DRY INTO THE WEEKEND.
TEMPERATURES WILL START OFF BELOW NORMAL. BUT SOUTHERLY FLOW ON THE
BACK SIDE OF THE HIGH WILL LEAD TO A WARMING TREND WITH TEMPERATURES
ABOVE NORMAL BY SATURDAY. SOUTHERLY FLOW WILL ALSO BRING INCREASING
MOISTURE. SHOWERS WILL START TO DEVELOP SATURDAY NIGHT IN ADVANCE OF
A COLD FRONT. 12Z MODEL SUITE IS IN GOOD AGREEMENT IN PUSHING THE
FRONT THROUGH THE REGION ON SUNDAY. THE FRONT WILL NOT GET VERY FAR
SOUTH OF THE AREA BEFORE STALLING. THERE IS SOME DISAGREEMENT ON HOW
FAST MOISTURE AND THUS CHANCE OF SHOWERS WILL RETURN EARLY NEXT
WEEK. HAVE REINTRODUCED CHANCE POPS BY MONDAY AFTERNOON.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
CONVECTION WILL DEVELOP AHEAD OF A COLD FRONT AND WILL ARRIVE AT
KDAY/KCVG/KLUK BY 23Z. STORMS WILL THEN BEGIN TO AFFECT
KILN/KCMH/KLCK BY 00Z TUESDAY. EXPECT GUSTY...SHIFTING WINDS...ALONG
WITH IFR VSBYS AS THESE STORMS MOVE EASTWARD ACROSS THE TAF SITES.
RAIN SHOULD COME TO AN END BY 06Z TUESDAY. THE FRONTAL BOUNDARY
WILL THEN STALL ACROSS THE OHIO RIVER. THE FRONT WILL DRIFT SLOWLY
NORTHWARD DURING THE DAY TUESDAY...WHICH WILL BRING CHANCES FOR
MVFR VSBYS IN SHOWERS BACK ACROSS KCVG/KLUK/KILN AFTER 12Z
TUESDAY.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES MAY OCCUR ON TUESDAY INTO
WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...LATTO
Hazardous weather outlook, Nov 14, 4:21 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
421 PM EST MON NOV 14 2011

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-070-152130-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-BUTLER-
421 PM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL OCCUR ACROSS THE REGION THIS EVENING. SOME OF
THESE STORMS WILL BE SEVERE. THE MAIN SEVERE THREAT WILL BE DAMAGING
WINDS HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE. LARGE HAIL
WILL ALSO BE POSSIBLE IN SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ073>075-080-KYZ089>093-OHZ063>065-071>074-077>080-082-152130-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-PIKE-
421 PM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS EVENING. THE MAIN
SEVERE THREAT WILL BE DAMAGING WINDS HOWEVER AN ISOLATED TORNADO
IS ALSO POSSIBLE. LARGE HAIL WILL ALSO BE POSSIBLE IN SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A PROLONGED PERIOD OF RAINFALL IS EXPECTED THROUGH WEDNESDAY...AS
WAVES OF LOW PRESSURE RIDE NORTHEASTWARD ALONG A SLOW MOVING
FRONTAL BOUNDARY. STORM TOTAL RAINFALL OF 1 TO 2 INCHES APPEARS
POSSIBLE WITH LOCALLY HIGHER AMOUNTS IN SOME AREAS. THIS RAINFALL
COULD CREATE HIGH WATER ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

KYZ094>100-OHZ081-088-152130-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ADAMS-SCIOTO-
421 PM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS EVENING. THE MAIN
SEVERE THREAT WILL BE DAMAGING WINDS HOWEVER AN ISOLATED TORNADO
IS ALSO POSSIBLE. LARGE HAIL WILL ALSO BE POSSIBLE IN SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A PROLONGED PERIOD OF RAINFALL IS EXPECTED THROUGH WEDNESDAY...AS
WAVES OF LOW PRESSURE RIDE NORTHEASTWARD ALONG A SLOW MOVING
FRONTAL BOUNDARY. STORM TOTAL RAINFALL OF 1 TO 3 INCHES APPEARS
POSSIBLE WITH LOCALLY HIGHER AMOUNTS IN SOME AREAS. THIS RAINFALL
COULD CREATE HIGH WATER ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Nov 14, 5:45 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
545 PM EST MON NOV 14 2011

OHZ026-035-043-044-142330-
AUGLAIZE OH-HARDIN OH-LOGAN OH-SHELBY OH-
545 PM EST MON NOV 14 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
NORTHWESTERN LOGAN...HARDIN AND AUGLAIZE COUNTIES THROUGH 630 PM
EST...

AT 544 PM EST...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WAPAKONETA...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CRIDERSVILLE...
WAYNESFIELD...ALGER...ADA AND KENTON.

ALSO...ST. JOHNS...UNIOPOLIS...ROUNDHEAD...JUMBO...WALTON...
MCGUFFEY...HUNTERSVILLE AND SILVER CREEK ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4056 8349 4043 8428 4060 8435 4067 8422
      4066 8411 4065 8410 4065 8389 4082 8389
      4082 8381
Special weather statement, Nov 14, 5:56 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
556 PM EST MON NOV 14 2011

OHZ034-035-142345-
AUGLAIZE OH-MERCER OH-
556 PM EST MON NOV 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MERCER AND EXTREME
NORTHWESTERN AUGLAIZE COUNTIES THROUGH 645 PM EST...

AT 554 PM EST...RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF WABASH...MOVING EAST AT 60 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ST. HENRY...COLDWATER
AND CELINA.

ALSO...WABASH...TAMA...CARTHAGENA...MONTEZUMA...CHICKASAW AND NEPTUNE
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4067 8444 4043 8445 4041 8481 4061 8480
Special weather statement, Nov 14, 6:05 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
605 PM EST MON NOV 14 2011

OHZ035-042-043-142345-
AUGLAIZE OH-DARKE OH-SHELBY OH-
605 PM EST MON NOV 14 2011

...A STRONG THUNDERSTORM WILL AFFECT SHELBY...NORTHEASTERN DARKE AND
SOUTHWESTERN AUGLAIZE COUNTIES THROUGH 645 PM EST...

AT 603 PM EST...RADAR INDICATED A STRONG THUNDERSTORM NEAR BROCK...
MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VERSAILLES...FORT
LORAMIE...MINSTER...SIDNEY...ANNA AND JACKSON CENTER.

ALSO...WEBSTER...YORKSHIRE...OSGOOD...WILLOWDELL...RUSSIA...EGYPT...
NEWPORT AND HOUSTON ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4026 8402 4019 8440 4020 8443 4019 8443
      4015 8464 4033 8471 4036 8458 4036 8446
      4039 8445 4050 8400

The radar

The Cincinnati radar (KILN), 143 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
November 14, 6:08 PM EST to 6:09 PM EST
Where
Hardin County, 3 mi N of Kenton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.693, -83.600

The public estimated the gust.

Hail, Shelby

When
November 14, 6:33 PM EST to 6:37 PM EST
Where
Shelby County, Anna
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.400, -84.170

Heavy Rain, Hardin

When
November 14, 6:36 PM EST to 7:00 PM EST
Where
Hardin County, Kenton
Reported by
Trained Spotter
Coordinates
40.650, -83.600

Some streets were reported to have 2 to 3 inches of water on them due to heavy rain.

Hail, Logan

When
November 14, 6:49 PM EST to 6:53 PM EST
Where
Logan County, 2 mi E of Russells Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.470, -83.862

Hail, Logan

When
November 14, 6:50 PM EST to 7:02 PM EST
Where
Logan County, Huntsville to 5 mi SE of Belle Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.430, -83.800

Hail, Logan

When
November 14, 7:01 PM EST to 7:04 PM EST
Where
Logan County, Rushsylvania
Measured
0.75 in hail
Reported by
Public
Coordinates
40.470, -83.670

Heavy Rain, Shelby

When
November 14, 7:30 PM EST to 8:30 PM EST
Where
Shelby County, 1 mi NW of Jackson Center
Reported by
Trained Spotter
Coordinates
40.441, -84.043

Street flooding was reported at the intersection of College Street and Buchanan Street and at another nearby intersection due to heavy rain.

Thunderstorm Wind, Clinton

When
November 14, 8:41 PM EST to 8:46 PM EST
Where
Clinton County, 1 mi NNW of Wilmington to 1 mi ESE of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.463, -83.837

One tree and large limbs were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Licking

When
November 14, 9:04 PM EST to 9:08 PM EST
Where
Licking County, 3 mi WSW of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.953, -82.552

A few trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Fairfield

When
November 14, 9:05 PM EST to 9:09 PM EST
Where
Fairfield County, Millersport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.900, -82.530

A tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Licking

When
November 14, 9:12 PM EST to 9:16 PM EST
Where
Licking County, 5 mi S of Hanover
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
40.008, -82.250

A 36 foot tractor trailer was moved and tipped over due to damaging thunderstorm winds.

Thunderstorm Wind, Fairfield

When
November 14, 9:18 PM EST to 9:25 PM EST
Where
Fairfield County, Amanda to 3 mi E of Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.650, -82.730

Two trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Fairfield

When
November 14, 9:30 PM EST to 9:35 PM EST
Where
Fairfield County, Sugar Grove to Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.630, -82.550

Two trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Clermont

When
November 14, 9:30 PM EST to 9:34 PM EST
Where
Clermont County, 1.23 mi N of Goshen to 1 mi SW of Woodville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.248, -84.170

Power lines were down along a road and a large tree branch was blocking a road due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353758, 353760, 353759, 353935, 353936, 353937, 353938, 353761, 354569, 354570, 354571, 354567, 354568, 354572.